Most people who are looking for allergy treatments are suffering from hay fever, which doctors call allergic rhinitis. Your nose itches and runs; you sneeze. Your nose may get congested. For some people, the itchiness is the worst. The congestion bothers others more than anything else. Your eyes may run and itch along with your nose. Or you might just have eye allergies.
There are also skin allergies. Let’s say you are allergic to poison oak or poison ivy and you touch the plant. You will have an allergic reaction to it. Your skin will get red and itchy, or even worse.
Sometimes you need to see the doctor if you don’t know what is wrong with you or how serious it is. If you know you have hay fever, you are in luck. Almost every kind of medicine used to treat hay fever is now available over the counter. Unfortunately, the over-the-counter medicines for eye allergies are not as effective, but there are some you can try. If your eyes really bother you, you can always try taking an antihistamine orally even if that is all the symptoms you have. The medicines available for skin allergy do help, but they are not as strong as prescription medications
A lot of people with allergies also have asthma. There are absolutely no effective medications over-the-counter for asthma. Asthma can be serious. If you suspect you have asthma you need to see a doctor. Asthma causes trouble breathing – not from a clogged nose, but from the lungs. You may have a cough. You may make a sound when you breathe which is called wheezing. If you have any symptoms involving your breathing you must get medical treatment from a doctor.
You need to know that there is nothing special or different about inside as opposed to outside allergies. Some of the pharmaceutical companies run ads saying their medicine is better for indoor allergies than the other medication, or that it is better for outdoor allergies, or both. Your body does not know the difference. The allergic reaction is the same whether or not you are reacting to a cat inside or pollen outside.
You also need to know that the chemical that causes most of your symptoms is called histamine. When you react to something that you are allergic to, your cells release histamine, and then the itching and sneezing starts. Antihistamines stop histamine from bonding to certain cells. That prevents the cells from releasing a whole cascade of allergy-inducing chemicals.
So here are the top ten OTC medicines for allergy relief.
10. Crolom eye drops
These eye drops does not treat symptoms directly or immediately. The drops are used to prevent the allergies from happening. The medication stops cells in your eyes from releasing the chemicals that make them itch and run. So you have to use them on a daily basis, starting from before the time of year you usually get eye allergies. If you are already having symptoms, it will take a couple of weeks of use for you to know if this is going to help you. It is worth trying, because it is really completely safe. There are always long lists of possible side effects from anything, but this is as safe a medicine as you can find. It’s worth giving it a two to four week try.
This used to be a prescription nose spray. It is made from the same medication as the Crolom eye drops and it works the same way. You need to spray it in your nose before allergy season starts, if possible. Again, you need to give it two to four weeks to really see if it is going to help you. There are generic formulations of Nasalcrom (cromolyn sodium nasal spray).
8. Ocean Sinus Irrigation
This is a modified salt water solution. It comes in a simple spray bottle (Ocean Nasal Spray) or a large canister that can actually spray a lot more in your nose and clean out your nose and sinuses. This is great if you have a lot of mucous and you feel it in the back of your throat, or you feel like you have to clear your throat a lot. It is also good if you have had a sinus infection – which people with allergies may have more often. It is also good if you have been out and around in a city with a lot of particulate dirt in the air. When that happens, you can sometimes see the dark particles in your mucous. That makes allergies worse. So flush everything out with salt water. The big spray canister does not have a generic, but you can buy it at Costco.
7. Pseudoephedrine Hydrochloride
This used to be what Sudafed was made of. They still have it as Sudafed or other brands, but in many states you have to ask at the pharmacy counter and you have to show your driver’s license, and sign a list with your name and address. That is because pseudoephedrine can be used, and has been used, to make methamphetamine. So you can only buy a limited amount. This is the best decongestant without any question. What this will do is open up a plugged nose, as well as open up plugged Eustachian tubes. Those are the tubes between your nose and your ears that plug up when you go up in a plane or up a mountain. If your allergies are bothering you and an antihistamine is not enough to unplug everything, pseudoephedrine will take care of it. It comes in many generics, which will also be behind the pharmacy counter in many states. If you buy Sudafed off the shelf, you will now probably be getting Sudafed PE, phenylephrine hydrochloride, which cannot be used to make crystal meth but also does not work very well. Most of the combination pills use the phenylephrine so they don’t have to be behind the counter. If you are buying prescription Claritin and you need a decongestant too, Claritin D has pseudoephedrine. Go for the pseudoephedrine. You can ask the pharmacist for real Sudafed if you don’t remember the name.
These eye drops have two ingredients. One is naphazoline, which constricts the blood vessels on the surface of the eye. That helps get rid of the redness. The other is pheniramine maleate, an antihistamine which stops the histamine from causing tallergic symptoms. These drops are somewhat effective and fairly safe. They come in many brands which all have the same ingredients, including Naphcon-A and Opcon-A.5. Cortaid
1% hydrocortisone is the active ingredient in most anti-itch creams. It does work. Prescription strengths usually work better, but this is better than nothing. Look for this with the least additives. Be careful not to buy cream with diphenyhydramine in it. It turns out that while diphenhydramine works great by mouth, if you put it on your skin you can develop an allergic reaction to it. So look for the hydrocortisone. It will help if you get something you are allergic to on your skin and you get an itchy rash. That could be poison oak or ivy, or it could be a chemical in makeup, shampoo, or toothpaste. If you know that you have skin allergies and you don’t have a prescription, this cream plus one of the antihistamines will help you.
4. Chlor-Trimeton (chlorpheneramine)Chlorpheneramine is the generic for Chlor-Trimeton. It is very similar in most ways to diphenhydramine (number 3). It may work better for some individuals. So if you are looking for a fast-acting medicine that might make you a little sleepy and diphenhydramine doesn’t work, try chlorpheneramine. This also comes in all sorts of combinations, with a decongestant, with a pain reliever, in longer acting capsules. Be sure you know what you are taking.
3. Benadryl (diphenhydramine)This is the generic name for Bendadryl, the most well-known antihistamine. It has been around a very long time, and it is an excellent antihistamine. However, it makes people very sleepy. It does go to work fast, but it only lasts 4 to 6 hours. It is excellent for a sudden allergy attack that was not expected, if you don’t have to drive. If you have allergies, you can carry this with you. Then, if you are allergic to cats, and you wind up visiting a friend with a cat and your allergies attack, you can take Benadryl and you will start to feel better in 30 minutes. It also works great for itchy skin rashes, like if you have been bitten by lots of mosquitoes on vacation, and you want to get a good night’s sleep. Diphenhydramine comes as a generic and in all sorts of forms.
2. Zyrtec (cetirizine)
This is the generic name for Zyrtec. It is a second-generation antihistamine like loratidine (see number 1). The television commercials make a big deal about this going to work 2 hours faster than Claritin. It maybe goes to work a little faster. But most people need to take their antihistamines on a daily basis during certain times of the year, or maybe all year, depending on the allergy. By day two, there is no difference in timing. About 10% of people still get a little sleepy with cetirizine. That’s why it’s at number two. It is better for hives, but if you are having hives, you need to see your doctor. You can get generic cetirizine at Costco, 365 pills (one a day) for about $16.
1. Claritin (loratidine)
This is the generic name for Claritin. Loratidine is called a “second generation” antihistamine because it was developed many years after the “first generation” antihistamines. The main improvement in the second generation is that these medicines do not cause the extreme sleepiness you can get with the original ones. The other improvement is that they last 24 hours. Loratidine helps most people with allergies, with almost no side effects. Claritin is expensive. Generic loratidine is not. You can buy it at Costco – a bottle of 300 is about $12, and you won’t get a better deal than that on anything. If you want Claritin-D you can buy it, or you can buy generic loratidine and generic pseudoephedrine.
There are a lot of gimmicks and frills added to some of the brand name pills. For example, they come in a strip that dissolves in your mouth in case you need to take some and you don’t have any water. Or they are in a liquid gelcap, which may get into your system a little more quickly. None of that is really important. You are best off buying whatever generic works the best for you.
With allergies and antihistamines, sometimes you have to experiment. One person may get more relief with loratidine; another with cetirizine. One person will feel much better after taking diphenhydramine; another does better with chlorpheneramine. Try a couple and you will probably find something that works.
A couple of words of caution are needed. There are a lot of combination pills for allergy. Please read the label of whatever you buy. If it says that it also treats sinus headaches or flu symptoms or anything else, it may have acetaminophen in it. That is generic for Tylenol. It is added to many medicines. It’s pretty safe except when you take too much. There can easily be 1000 mg. in a combination pill. It’s not safe to take more than 4000 mg a day. Two Tylenol are 1000 mg. So if you are taking a combination allergy/cold pill and you don’t know that there is generic Tylenol in it and you take some of that a couple of times for a headache, you can overdose without realizing. That can cause liver failure, and it has happened to real people (only above 4000 mg. a day, and usually for quite a few days).
These recommendations are for generally healthy people who know that they are suffering from allergies. If you don’t know for sure, you need to see a doctor. If you have a lot of medical problems and take a lot of medicines, you should not add one of these without checking with your doctor or a pharmacist. Older people can have unexpected side effects from these medicines, such as difficulty urinating. That can happen to men with large prostate glands. Some doctors do not want their patients with high blood pressure to take a decongestant. If you are unsure, ask your doctor.
Once you know what you need to take, you can usually find it easily. The very strongest types of allergy medicines are only given by prescription. But many of the best are now over the counter.Immobilienmakler Heidelberg Makler Heidelberg
Der Immoblienmakler für Heidelberg Mannheim und Karlsruhe
Wir verkaufen für Verkäufer zu 100% kostenfrei
Schnell, zuverlässig und zum Höchstpreis
Source by Luther Avery